Louisiana, 2004

Tornado in Louisiana, November 24, 2004

November 24, 2004 · NWS LIX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Nov 24, 3:50 AM CST, 1 hour earlier.

Area forecast discussion, Nov 24, 3:50 AM CST, 1 hour before
AREA FORECAST DISCUSSION...CORRECTION...
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
350 AM CST WED NOV 24 2004

.DISCUSSION...SIGNIFICANT SEVERE WEATHER EVENT IN PROGRESS EARLY
THIS MORNING ACROSS THE FORECAST AREA WITH A FAST MOVING SQUALL LINE
MOVING THROUGH AND SEVERAL SUPERCELLS IN ADVANCE OF THE LINE...
THEREFORE WILL KEEP THE DISCUSSION SHORT. SEVERE WEATHER WILL REMAIN
A THREAT THROUGH THE EARLY MORNING AS UPPER LOW/TROUGH LIFTS
NORTHEAST ACROSS THE LOWER MISSISSIPPI VALLEY AND ASSOCIATED STRONG
SURFACE COLD FRONT PUSHES THROUGH. STRONG DIFFLUENCE ALOFT NOTED ON
WATER VAPOR IMAGERY ACROSS AREA AND 06Z SIL SOUNDING INDICATED
STRONG SPEED AND DIRECTIONAL SHEAR WITH LARGE HELICITY VALUES.
MOST OF THE CONVECTION WILL EXIT THE AREA DURING THE MORNING
HOURS...HOWEVER WILL KEEP CHANCE OF SHOWERS AND THUNDERSTORMS IN FAR
EASTERN ZONES INTO THE AFTERNOON. OTHERWISE...FEW CHANGES MADE TO
GRIDS AND FORECAST BEYOND TODAY WITH COOLER AND DRY WEATHER ON TAP
FOR THANKSGIVING AND FRIDAY WITH THE NEXT CHANCE FOR RAIN STILL ON
TRACK FOR THE WEEKEND AS THE NEXT UPPER TROUGH SWINGS THROUGH. MORE
RAIN POSSIBLE EARLY NEXT WORK WEEK AS WEAK DISTURBANCES TRAVERSE THE
AREA IN SOUTHWEST FLOW ALOFT AHEAD OF ANOTHER UPPER LOW/TROUGH OVER
SOUTHWEST CONUS.

&&

PRELIM POINT TEMP/POPS...
MCB 70 40 57 35 / 60 00 00 00
BTR 70 45 58 39 / 50 00 00 00
MSY 73 49 59 45 / 80 00 00 00
GPT 74 44 59 38 / 80 00 00 00

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY PQL TO
ATCHAFALAYA RIVER OUT 60 NM EXCLUDING LAKES PONTCHARTRAIN AND
MAUREPAS.

&&

CORRECTED SMALL CRAFT ADVISORY AREA

11
Hazardous weather outlook, Nov 23, 3:45 PM CST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
345 PM CST TUE NOV 23 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-241300-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
345 PM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE
THIS AFTERNOON AND PRIMARILY WEST OF A TYLERTOWN MISSISSIPPI
TO LAKE MAUREPAS TO MORGAN CITY LOUISIANA LINE. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT ACROSS THE
REMAINDER OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI.

THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY THIS EVENING
AS AN UPPER LEVEL TROUGH APPROACHES FROM THE SOUTHERN PLAINS TONIGHT.
THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS DURING THE PERIOD WILL
BE DAMAGING WIND GUSTS OF UP TO 70 MPH. A FEW TORNADOES ARE POSSIBLE
OVER NIGHT...WITH THE POSSIBILITY OF LONGER LIVED AND SIGNIFICANT
TORNADOES. THE HIGHEST THREAT OF DAMAGING WINDS AND TORNADOES WILL BE
OVER SOUTHWEST MISSISSIPPI AND EAST CENTRAL LOUISIANA INCLUDING BATON
ROUGE METRO AREA. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR TONIGHT WITH
UP TO TWO INCHES OF RAIN POSSIBLE.

MARINE...ONSHORE FLOW IS EXPECTED TO INCREASE TO AROUND 20 KNOTS
TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FROM PASCAGOULA
MISSISSIPPI TO THE ATCHAFALAYA RIVER OUT 60 NM INCLUDING LAKES
PONTCHARTRAIN AND MAUREPAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THUNDERSTORMS...WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED
WEDNESDAY MORNING...ESPECIALLY OVER EXTREME SOUTHEAST LOUISIANA
AND THE MISSISSIPPI COAST. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WITH DAMAGING WIND GUSTS AND ISOLATED TORNADOES.
THUNDERSTORM ACTIVITY WILL DECREASE RAPIDLY WEDNESDAY AFTERNOON AS A
HIGH PRESSURE BUILDS INTO THE AREA BRINGING COOLER AND DRIER
AIRMASS.

ADDITIONAL SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP SATURDAY
AND AGAIN SUNDAY NIGHT THROUGH TUESDAY.

MARINE...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED WEDNESDAY AND
THURSDAY AS WINDS OF 20 TO 25 KNOTS PREVAIL IN THE WAKE OF A STRONG
COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED THIS EVENING AND OVERNIGHT.

In the hours before

Local storm report, Nov 24, 2:00 AM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
200 AM CST WED NOV 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TORNADO         LACOMBE                  30.31N 89.93W
11/24/2004                  ST. TAMMANY         LA   PUBLIC

            TORNADO SPOTTED.

1240 AM     TORNADO         SLIDELL                  30.28N 89.78W
11/24/2004                  ST. TAMMANY         LA   LAW ENFORCEMENT

            *** 4 INJ *** SLIDELL PD REPORTING 80-90 HOMES DAMAGED
            WITH A FEW HOMES LIFTED FROM THEIR FOUNDATION IN BEL AIR
            SUBDIVISION WITH INJURIES.

1240 AM     TORNADO         SLIDELL                  30.28N 89.78W
11/24/2004                  ST. TAMMANY         LA   LAW ENFORCEMENT

            NUMEROUS PROPERTY DAMAGE REPORTS ALONG AIRPORT RD.

1240 AM     TORNADO         SLIDELL                  30.28N 89.78W
11/24/2004                  ST. TAMMANY         LA   LAW ENFORCEMENT

            DAMAGE REPORTED AT CENTENNIAL PARK.

1240 AM     TSTM WND GST    SLIDELL                  30.28N 89.78W
11/24/2004                  ST. TAMMANY         LA   LAW ENFORCEMENT

            70 MPH WIND GUST AT NWS SLIDELL.

&&

17
Special weather statement, Nov 24, 4:22 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
422 AM CST WED NOV 24 2004

LAZ034>037-047-048-MSZ068>070-241100-
AMITE-EAST BATON ROUGE-EAST FELICIANA-PIKE-POINTE COUPEE-ST HELENA-
WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
422 AM CST WED NOV 24 2004

TORNADO WATCH NUMBER 894 HAS BEEN CANCELLED FOR THE FOLLOWING
LOCATIONS.

IN LOUISIANA...THE PARISHES OF POINTE COUPEE...EAST FELICIANA...
WEST FELICIANA...EAST BATON ROUGE...WEST BATON ROUGE...AND ST.
HELENA PARISHES ARE NO LONGER IN A TORNADO WATCH.

IN MISSISSIPPI...THE COUNTIES OF WILKINSON...AMITE AND PIKE ARE NO
LONGER IN A TORNADO WATCH.

THE THREAT OF SEVERE WEATHER HAS ENDED IN THESE LOCATIONS.

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jefferson

When
November 24, 4:50 AM CST to 5:00 AM CST
Where
Jefferson County, Westwego
Rating
F1
Path length
4.5 mi
Path width
75 yd
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
29.900, -90.133

A tornado touched down along an intermittent path from near Westwego to Harvey on the west bank areas of Jefferson Parish. Several law enforcement officers reported visually spotting the tornado. The most significant damage occurred in Westwego area where 25 to 30 commercial buildings suffered primarily minor damage to roofs and plate glass windows. In Harvey, a large air conditioning unit was ripped off the roof of a school and several trees were blown down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2004Every state in 2004This day in weather historyThe tornado archive for Louisiana, 2004Warnings in Louisiana, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5431511.